California, 2005

Flash Flood in California, February 18, 2005

February 18, 2005 · NWS LOX · 1 event in 1 county or zone

In Ventura county, heavy rain resulted in Hopper Creek quickly overflowing its banks which flooded out Highway 126. This event was the first significant weather occurrence associated with the massive storm of February 17th to February 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

In Ventura county, heavy rain resulted in Hopper Creek quickly overflowing its banks which flooded out Highway 126. This event was the first significant weather occurrence associated with the massive storm of February 17th to February 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 18, 8:45 AM PST, 49 minutes earlier.

Area forecast discussion, Feb 18, 8:45 AM PST, 49 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
845 AM PST FRI FEB 18 2005

.SHORT TERM...WET WEEKEND IN STORE FOR US. SOUNDING LIKE A BROKEN
RECORD, BUT THE UPPER LOW OFFSHORE WILL CONTINUE TO SPIN BANDS OF
PRECIP INTO OUR AREA THROUGH TUESDAY. ALTHOUGH IT WILL BE NEXT TO
IMPOSSIBLE TO TIME THESE THINGS OR PREDICT EXACTLY HOW MUCH RAIN
WILL FALL OVER SHORT PERIODS OF TIME, ITS PROBABLY A SAFE BET THAT
RAINFALL AMOUNTS THROUGH MONDAY SOUTH OF POINT CONCEPTION WILL RANGE
FROM 2 TO 5 INCHES FOR THE COAST AND VALLEYS AND 5 TO 10 INCHES IN
THE MOUNTAINS WITH ISOLATED AMOUNTS UP TO 15. NORTH OF POINT
CONCEPTION PROBABLY ABOUT HALF THOSE AMOUNTS.

THE MODELS SEEM TO BE KEYING IN ON TWO DISTINCT PERIODS OF TIME WHEN
THE RAIN WILL BE HEAVIEST. THE FIRST IS SATURDAY MORNING THROUGH
EARLY AFTERNOON AND THE SECOND (AND STRONGEST OF THE TWO) IS MONDAY
MORNING THROUGH AFTERNOON. OUTSIDE OF THOSE TIMES, JUST ON AND OFF
SHOWERS WITH LOCALLY HEAVIER EMBEDDED SHOWERS ARE EXPECTED. GIVEN
HOW MUCH RAIN FELL THIS MORNING OVER VENTURA COUNTY (AS MUCH AS 2
INCHES IN A 3 HOUR PERIOD), I PROBABLY WILL BE ISSUING A FLASH FLOOD
WATCH FROM SRN SBA COUNTY THROUGH LA COUNTY.

IN THE MOUNTAINS ABOVE ABOUT 6000 FEET, VERY WET AND HEAVY SNOW IS
FALLING. ACCUMULATIONS ARE BEING LIMITED DUE TO THE HIGH WATER
CONTENT AND SURFACE TEMPS AT OR SLIGHTLY ABOVE FREEZING. SO FAR
ACCUMULATIONS HAVE BEEN GENERALLY 3 INCHES OR LESS BELOW 8000 FEET,
HOWEVER THE SNOW LEVELS WILL BE LOWERING THIS WEEKEND AND WE MAY
NEED TO UPGRADE TO A WINTER STORM WARNING AT SOME POINT, POSSIBLY AS
EARLY AS TONIGHT.

.LONG TERM...LOOKS LIKE THE LAST BIG HURRAH FROM THIS VERY SLOW
MOVING UPPER LOW WILL BE MONDAY. LATEST GFS AND ETA BOTH STILL
SHOWING VERY HEAVY RAIN FROM 4AM-4PM MONDAY. BY TUESDAY, NORTHWEST
FLOW WILL START TO DRY THINGS OUT, THOUGH SCATTERED SHOWERS ARE
STILL EXPECTED. WEDNESDAY AND THURSDAY STILL LOOK DRY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Feb 18, 6:00 AM PST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 18 2005

CAZ034>041-044>047-051>054-059-087-088-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY
THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND
IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000
TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER
TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH
TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER
50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY.
RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING...
AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY
ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND
ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER...
ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE
ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS
WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500
FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH
SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD
REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ventura

When
February 18, 9:34 AM PST to 11:30 AM PST
Where
Ventura County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -118.050

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437252.